CSN Login
Members Online: 3

Changing to FOLFIRI next week, can anyone compare to oxaliplatin xeloda avastin combo?

ubcreative's picture
ubcreative
Posts: 19
Joined: May 2013

Hi Everyone,

My onc is switching me over to FOLFIRI for my next treatment.  It will be every two weeks, with a pump for 46 hours.  I know that we are all different, but I am interested in how others tolerated this regime.  I got into a rythym with the oxaliplatin/xeloda/avastin combo and liked being able to plan things around my better times - I think it gave the illusion of control :)

Thanks,

Ursula

Hooley's picture
Hooley
Posts: 149
Joined: Aug 2012

My regime has been exactly the same - three years down!  Am also on anti body as well.  It's ll ok. Irrinotecan has has much success from what I know.  The pump u get use to but after three years I'm getting jack of it!    God willing my lung tumors are still shrinking.  I do get an acne like rash but so do many.   Take care.  Sue

Scubadan (not verified)

My onc started me on FOLFIRI from the beginning and I was on it for about 3 yrs before it stopped working.  The regimin consisted of the premeds (dexmethasone, an antiemetic (nausea med), and I declined the atropine due to the dry mouth and constipation it can cause. I had no problems with diarrhea which is what the atropine is for.  then came the leucovorin infusion , followed by the Irinotecan, then avastin, then the loading dose of Flouroracil for the 46 hr pump of flouroracil.  I tolerated it very well, not feeling to good for the three days but not bad, after two days off the pump I felt fine.  The loading dose should be pushed slow over an 8 to 10 min period, if pushed too fast, I really felt bad for about an hour.  Also my first dose gave me mouth sores due to the vasodilation it causes.  After that experience my infusion nurse had me try putting ice chips in my mouth during the loading dose and I never had any more trouble with mouth sores, because the ice causes vasoconstriction. also the 5FU has a very short half life (metabolizes quickly) and the blood levels drop rapidly after 15 -20 minutes, so it's very important that the pump is hooked up just after the loading dose so the blood levels will remain at theraputic levels. Positive attitude is important.  Refuse to feel bad.

i went to Oxaliplatin after that and hated the cold intolerance it caused me.

Dan

Scubadan (not verified)

I went to Oxaliplatin after that and hated the cold intolerance it caused me. It also caused numbness in the soles of my feet and finger tips which have gotten better slowly after being off the oxaliplatin for over a year now.

I forgot to mention the change in taste during the FOLFIRI. Meats especially did not taste right, chicken I refused to eat. carbonated beverages burned my mouth & throat, and spicy foods were like fire in my mouth. Vegatables, fruits and sweets were always good. 

Now after being off cetuximab (Erbitux) for 5-6 weeks everthing is returning to normal, even the soles of my feet are getting better. The Erbitux worked like amazing the first 3 mos, but the 2nd three months just the opposite. reactivation of all the livver mets, the para aortic and carina lymphnodes and new small lesions developing near the pancreas, on the omentum fat and peritoneum.  I'm between treatments now waiting on word for a phase 1 trial my onc is working on getting me into.  He says that his experience with Zaltrap. Zeloda, and other options have caused nothing but misery for his patients without any digression of disease process.

Although I have a lot of confidence in Texas Oncology, a division of US Oncology, I'm considering a 2nd opinion if I can find a reliable referal to an onc outside of the US oncology network.   

Dan

thxmiker's picture
thxmiker
Posts: 1201
Joined: Oct 2010

Folfiri made me nauseated beyond belief.  How ever, the nausea is supposed to be able to be controlled by meds.  (M.D. Anderson - did my chemo, and I would never reccomend them.)  Else, I was tired, but not wiped out.  I could eat, and had diarrhea, but it did not wipe me out.

 

Folfox made me nauseated a bit.  I did not get good sleep while on Folfox. I was always exhausted.  I had diarrhea severe, and had to eat a lot of meals each day.  The side affects of cold, sensation loss, balance, eye sight, and hearing were a real problem for me. I did not gain back all sensations after chemo.  Folfox was evil for me.  I still have no feeling in 1/3 of my feet, and my two little fingers. 

 

We are sending our thoughts and prayers for a positive out come!

Best Always,  mike

tachilders's picture
tachilders
Posts: 315
Joined: Jun 2012

I did FOLFOX first and had very manageable side effects (cold sensitivity, mild fatigue) and like you was able to predict and control things pretty well. I never vomited while on FOLFOX. I am now on folfiri and it is less predictable. First round at 80% dose of irinotecan was miserable (vomiting, cramps, extreme fatigue, etc) and I actually ended up in the ER for a visit. We cut the dose to 60% and the next 2 doses were better. I then had an unrelated medical issue (bile stent clogged) that knocked me off chemo for 6 weeks. My first dose back was like the previous 2, but my last dose had more severe side effects again (vomiting, diarrhea, cramping, more fatigue). I am going to make sure my onc didn't increase my dose without telling me when I go back in. Best of luck with the folfiri. I do ok with side effects as long as they are reasonably consistent so I know what to expect. Not a fan of big surprises. 

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network